Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 64, NWS Indianapolis, IN

June 2, 2009Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 2, 2009, 3:43 PM EDT for Henry County, Indiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 3:43 PM EDT (19:43 UTC)
Expired
Jun 2, 2009, 4:30 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Henry County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:55 PM EDTHAIL 1.754 Ssw New Castle, INDAMAGE TO VEHICLE WINDSHIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:18 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 021943
SVRIND
INC065-022030-
/O.NEW.KIND.SV.W.0064.090602T1943Z-090602T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 430 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SHIRLEY...OR 15 MILES SOUTHEAST OF
  ANDERSON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CADIZ AROUND 350 PM EDT...
  GREENSBORO AROUND 355 PM EDT...
  NEW CASTLE AROUND 405 PM EDT...
  SUMMIT LAKE STATE PARK AROUND 420 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 116 AND 133.

LAT...LON 3981 8522 3985 8559 3987 8560 3988 8559
      3988 8558 3989 8558 3995 8558 4009 8523
      4008 8522 4001 8521
TIME...MOT...LOC 1943Z 259DEG 21KT 3990 8555

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 022011
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
411 PM EDT TUE JUN 2 2009

INC065-022030-
/O.CON.KIND.SV.W.0064.000000T0000Z-090602T2030Z/
HENRY-
411 PM EDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR HENRY COUNTY...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR NEW CASTLE...
OR 13 MILES NORTHWEST OF CAMBRIDGE CITY...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMIT LAKE STATE PARK AROUND 420 PM EDT...
  MOORELAND AROUND 425 PM EDT...
  BLOUNTSVILLE AROUND 430 PM EDT...

AT 355 PM EDT...A TRAINED SPOTTER AND LAW ENFORCEMENT REPORTED 
GOLFBALL SIZE HAIL BROKE A CAR WINDSHIELD.

LAT...LON 3981 8522 3985 8559 3987 8560 3988 8559
      3988 8558 3989 8558 3995 8558 4009 8523
      4008 8522 4001 8521
TIME...MOT...LOC 2009Z 259DEG 21KT 3993 8536

$$

KOCH
000 
WWUS53 KIND 022028
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
428 PM EDT TUE JUN 2 2009

INC065-022036-
/O.EXP.KIND.SV.W.0064.000000T0000Z-090602T2030Z/
HENRY-
428 PM EDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY WILL EXPIRE AT
430 PM EDT...

THE WARNING WILL BE ALLOWED TO EXPIRE AT 430 PM EDT. AT 355 PM 
EDT...GOLF BALL SIZE HAIL BUSTED OUT A WIND SHIELD 4 MILES SOUTH 
SOUTHWEST OF NEW CASTLE.

LAT...LON 3981 8522 3985 8559 3987 8560 3988 8559
      3988 8558 3989 8558 3995 8558 4009 8523
      4008 8522 4001 8521
TIME...MOT...LOC 2026Z 259DEG 21KT 3994 8523

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 PM EDT TUE JUN 2 2009

.DISCUSSION...
RADAR MOSAIC SHOWS THUNDERSTORMS FORMING ALONG THE STATIONARY FNT
ACRS CENTRAL INDIANA /CURRENTLY RIGHT OVR KIND/ AND SCT
THUNDERSTORMS ACRS SRN IL...MO...KY...OH. TEMPS ACRS THE FA RANGE
FROM UPR 80S S OF THE BOUNDARY TO MID 70S NORTHERN FA. WINDS NELY N
OF THE BOUNDARY AND SWLY TO THE SOUTH OF IT.

FORECAST FOCUS IS ON POPS/SEVERE/FLOOD POTENTIAL THIS
EVENING/TONIGHT. GENERALLY LEANED TOWARD THE NAM WHERE TIMING
DIFFERENCES OCCURRED AS GFS SEEMS TO BE A SLOW OUTLIER WITH FROPA.
FOR TEMPS THEN LEANED MORE HEAVILY ON MET GUIDANCE.

THIS AFTERNOON/EVENING...SCT CONVECTION FORMING ALONG THE BOUNDARY
WILL CONTINUE THRU THE AFTERNOON/EVENING AND COVERAGE WILL INCREASE.
PLENTY OF INSTABILITY SOUTH OF THE BOUNDARY WITH LAPS SFC CAPES OF
2000-3000 J/KG BUT IT DROPS OFF QUICKLY TO THE N. SHEAR FAIRLY WEAK
SOUTH OF THE BOUNDARY BUT INCREASES NORTH OF THE BOUNDARY. EXPECTING
SVR STORMS WITH THE MAIN THREATS OF WIND AND HAIL. WL ALSO HAVE TO
WATCH HEAVY RAIN UP ACRS THE NORTH WHICH RECEIVED AROUND 2 INCHES
LAST NIGHT. KEPT LIKELY POPS ACRS THE NORTH AND HIGH CHC POPS S.

TONIGHT...SEVERE POTENTIAL SHUD DIMINISH WITHIN A COUPLE HOURS OF
SUNSET AS INSTABILITY DROPS OFF. S/W APPROACHES THE FA AND LL JETLET
PICKS UP ACRS THE SW. WITH THIS IMPINGING ON THE FNT EXPECT TO SEE
STORMS CONTINUE. PW OF 1.5-2 INCHES MOVES ACRS THE AREA AS WELL. ALL
THIS TOGETHER POINTS TO HEAVY RAIN AND FLOODING/FLASH FLOODING
POTENTIAL. NAM/GFS BOTH GIVING OVER 2 INCH BULLSEYE ACRS THE AREA
BUT SOUTH OF THE HEAVY RAIN AXIS FROM LAST NIGHT. THIS WL BEAR
WATCHING. FOR POPS WENT CATEGORICAL EXCEPT FOR LIKELIES FAR S.

WED...KEPT LIKELIES ACRS MUCH OF THE AREA IN THE MORNING AND THE SE
IN THE AFTERNOON. WHILE SFC FNT IS S AND JUST ABOUT TO THE OH RVR BY
12Z...850 FNT IS STILL ACRS THE FA. PLENTY OF CONVERGENCE ALOFT WITH
THIS FEATURE...HENCE THE HIGH POPS. ELEVATED NATURE WILL NOT
PRECLUDE THUNDER BUT SHUD PRECLUDE ANY SVR RISK.

KEPT FCST DRY THU-SAT. AFTER THAT MODELS NOT IN GOOD AGREEMENT ON
TIMING OR STRENGTH OF NEXT SYSTEM AND FRONTAL POSITIONS WITH IT. FOR
THIS REASON KEPT CHC THUNDER GOING SAT NT THRU MON NT. WILL HAVE TO
REFINE AS MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS

CU STARTING TO POP ACRS WCNTRL IL AND TEMPS ARE NEAR CONVECTIVE
TEMPS. SO...EXPECT TRWS TO POP UP NEAR QUASI-STBRY BOUNDARY JUST N
OF HUF AND IND NEAR ISSUANCE TIME. WL GO WITH VCTS THERE TO START
TEMPO TRWS FM 00Z-04Z AT WHICH TIME BEST LIFT ASSOCIATED WITH
APRCHG S/W OCCURRS AND RAPID REFRESH WAS SHOWING INCRSD ACTIVITY.
OTHERWISE...WL JUST GO WITH VCTS AFT 21Z AT BMG. AT KLAF...WL JUST
GO WITH VCSH AND CBS AS ATMS THERE ONLY SLIGHTLY UNSTABLE COMPARED
TO THE 2500-3000 J/KG CAPE S OF THE FNT. ACTIVITY SHOULD WANE
OVERNGT WITH LOSS OF SS AS WAS THE CASE LAST NGT. ALSO...WL END THE
ACTIVITY FM N TO S AS THE FNT SLIDES SE OVERNGT. SW WINDS LESS THAN
10 KTS TODAY S OF THE FNT AND NE LESS THAN 10 KTS N OF THE FNT.
COULD AGAIN BE SOME IFR CONDITIONS TNGT IN AREAS THAT RECEIVE A LOT
OF RAIN...BUT ATTM...WL HOLD OFF UNTIL THE EVE TAFS WHEN WE HAVE A
BETTER IDEA WHERE THAT RAIN FALL. OTHERWISE...LOOK FOR MOSTLY VFR
CIGS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Jun 2, 3:35 AM EDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EDT TUE JUN 2 2009

INZ021-028>031-035>049-051>057-060>065-067>072-030745-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
335 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY...ESPECIALLY
LATER THIS AFTERNOON AND OVERNIGHT TONIGHT. SOME STORMS COULD BE
SEVERE PRODUCING LARGE HAIL AND DOWNBURST WINDS LATER THIS
AFTERNOON INTO EARLY TONIGHT. THE STORMS COULD ALSO PRODUCE HEAVY
RAINS WITH SOME RISK FOR FLASH FLOODING TONIGHT. AS USUAL...ANY
STORMS WILL ALSO BE A THREAT TO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY HOWEVER NO SEVERE
WEATHER IS EXPECTED. HOWEVER...ADDITIONAL LOCALLY HEAVY RAINS WILL
BE POSSIBLE AS A SLOW MOVING COLD FRONT DRIFTS SOUTH ACROSS THE
AREA.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS NEXT SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL INDIANA AFTER 4 PM
EDT THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Local storm report, Jun 2, 9:48 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 AM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 N MULBERRY            40.37N 86.67W
06/01/2009                   CLINTON            IN   DEPT OF HIGHWAYS

            COUNTY ROADS FLOODED.

0900 PM     FLASH FLOOD      2 N MICHIGANTOWN        40.36N 86.39W
06/01/2009                   CLINTON            IN   DEPT OF HIGHWAYS

            COUNTY ROADS FLOODED.

0630 PM     FLASH FLOOD      2 W PINE VILLAGE        40.45N 87.29W
06/01/2009                   WARREN             IN   DEPT OF HIGHWAYS

            COUNTY ROAD 850N AND RAINSVILLE ROAD FLOODED.

0630 PM     FLASH FLOOD      4 NNW WILLIAMSPORT      40.34N 87.32W
06/01/2009                   WARREN             IN   DEPT OF HIGHWAYS

            COUNTY ROAD 450N NEAR US41 FLOODED.

&&

DTUCEK
Local storm report, Jun 2, 3:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             5 S MONTEZUMA           39.72N 87.37W
06/02/2009  E0.25 INCH       PARKE              IN   LAW ENFORCEMENT

&&

ETERRELL
Local storm report, Jun 2, 3:42 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 S ROCKVILLE           39.74N 87.23W
06/02/2009  E0.88 INCH       PARKE              IN   LAW ENFORCEMENT

&&

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:03 PM EDTFlash Flood WarningINDTipton3 hr
Jun 1, 9:56 PM EDTFlash Flood WarningINDTippecanoe, Warren94 min
Jun 1, 10:40 PM EDTFlash Flood WarningINDClinton95 min
Jun 1, 11:26 PM EDTAreal Flood WarningINDTippecanoe, Warren3 hr
Jun 1, 11:55 PM EDTAreal Flood WarningINDClinton, Tippecanoe, Tipton3 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDFountain, Parke, Tippecanoe, Vermillion, Warren23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDFountain, Parke, Vermillion, Warren23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDParke, Vermillion, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDSullivan, Vigo23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDKnox, Sullivan23 hr
Jun 2, 11:51 AM EDTRiver Flood AdvisoryINDKnox, Sullivan23 hr
Jun 2, 3:00 PM EDTSevere Thunderstorm WarningINDParke, Vermillion45 min
Jun 2, 3:30 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam45 min
Jun 2, 4:14 PM EDTSevere Thunderstorm WarningINDHendricks, Putnam46 min
Jun 2, 4:42 PM EDTSevere Thunderstorm WarningINDHendricks, Marion48 min
Jun 2, 5:08 PM EDTSevere Thunderstorm WarningINDClay, Vigo41 min
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion49 min
Jun 2, 5:37 PM EDTSevere Thunderstorm WarningINDHamilton, Madison38 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam22 min
Jun 2, 5:45 PM EDTFlash Flood WarningINDHamilton, Hancock, Madison, Marion3 hr
Jun 2, 6:03 PM EDTSevere Thunderstorm WarningINDDelaware, Madison9 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.